Alert archive / Wyoming / High Wind Watches in 2022

High Wind Watch 3, NWS Cheyenne, WY

January 14, 20224 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 14, 2022, 12:52 PM MST for 4 counties in Wyoming. It took effect at Jan 15, 2022, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 14, 2022, 12:52 PM MST (19:52 UTC)
In effect from
Jan 15, 2022, 11:00 AM MST
Expired
Jan 15, 2022, 2:16 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2986 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 14, 10:52 AM MST, 2 hours earlier.

Area forecast discussion, Jan 14, 10:52 AM MST, 2 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
1052 AM MST Fri Jan 14 2022

.SHORT TERM...(Today through Saturday night)
Issued at 245 AM MST Fri Jan 14 2022

Latest GOES-W water vapor loop showed a clipper shortwave plunging
south into the Northern Plains, with upper level ridging building
over the Pacific Northwest. An inverted surface trough extended
through the western Dakotas, with a cold front moving into northeast
WY.

The cold front will progress quickly through the CWA this morning,
with strong and gusty northwest winds in its wake. Strong cold air
advection and steep low level lapse rates will promote deep mixing
with 40-50kt winds in the 850-700mb layer to mix towards the surface.
Gusts of 50-55 mph will be possible over the high plains. Besides
the winds, scattered snow showers will develop. Models were
trending drier, with overall snow accumulations of 2-4 inches for
the mountains, and an inch or less elsewhere. The snow showers and
gusty winds will quickly diminish this evening. It will be 20-25
degrees colder today with 700mb temperatures falling into the single
digits below 0C, yielding high temperatures in the 30s. The front
retreats to the east as a warm front Saturday, with 700mb temperatures
warming to near 0C, yielding highs in the 30s and 40s. A upper ridge
then builds into the Northern Rockies and Plains through Saturday
night.

.LONG TERM...(Sunday through Friday)
Issued at 245 AM MST Fri Jan 14 2022

Sunday will begin the warmup across the region as 700mb temps recover
to around 0C leading to milder weather into next week. Afternoon
highs east of the Laramie Range will mostly be in the 40s and 30s
farther west. Portions of the Nebraska Panhandle may even reach 50
degrees on Monday and Tuesday. Pressure gradients look to remain
elevated across the Laramie Range with high pressure remaining in
place over the Intermountain-West. While not ruling out the potential
for high winds Saturday night through Tuesday for southeast Wyoming
wind-prone locations, overall conditions don't too impressive. 700mb
flow will fluctuate between 30 to 40 kts for most of this period,
potentially increasing to around 45kts near Arlington and Bordeaux
Tuesday. In-house probabilistic guidance has been trending downward
over the past 24-48 hours, especially for Saturday night. At least
elevated winds will continue through Tuesday before a cold front
drops in from the north and northeast Wednesday as a cold air mass
moves over the Northern Plains. GEFS members still show varying
solutions leading to large temperature spread behind the front
next Thursday and Friday. Will need to continue to monitor if
members can converge on a solution and if any wintry precipitation
could lead to impacts across the area with the frontal passage.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1043 AM MST Fri Jan 14 2022

Wyoming TAFS...VFR, with occasional MVFR until 20Z. Wind gusts to
25 knots at Rawlins until 00Z, and to 25 knots after 15Z Saturday.
Wind gusts to 32 knots at Laramie until 01Z. Wind gusts to
42 knots at Cheyenne until 20Z, then to 35 knots until 01Z, then
to 25 knots until 06Z.

Nebraska TAFS...VFR, with occasional MVFR at Chadron, Alliance and
Scottsbluff until 20Z, Wind gusts to 48 knots until 00Z to 02Z,
then to 35 knots at Chadron, Alliance and Sidney until 06Z.

&&

.FIRE WEATHER...
Issued at 245 AM MST Fri Jan 14 2022

A potent, fast moving weather disturbance and cold front will sweep
south through the area today, bringing strong and gusty northwest
winds, colder temperatures and some snow showers. A trend toward
drier and milder weather returns this weekend into early next week.
Fire weather concerns will be low through the forecast period with
minimum relative humidities above 25 percent and a lingering snow
pack.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...MB
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Jan 14, 3:40 AM MST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
340 AM MST Fri Jan 14 2022

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119-
151045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
340 AM MST Fri Jan 14 2022

This hazardous weather outlook is for the western panhandle of
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will sweep southward across the area this morning,
bringing colder temperatures, gusty northwest winds and scattered
snow showers through the day. The snow may briefly mix with light
freezing rain in the morning. Winds may gust between 45 and 55 mph.
Snow accumulations will average less than an inch.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

WYZ103>105-109>116-151045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
340 AM MST Fri Jan 14 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will sweep southward through the area this
morning, bringing colder temperatures, gusty northwest winds and
scattered snow showers through the day. The snow may briefly mix
with light freezing rain in the morning. Winds may gust as high
as 45 mph. Snow accumulations will range from less than an inch,
to two to four inches over the higher peaks of the North Laramie
and Snowy Ranges.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 1:07 PM MSTHigh Wind WarningCYSBanner, Cheyenne, Kimball, Morrill, Scotts Bluff4 hr

Nearby

High Wind Watches in Wyoming, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.